Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 3, 2024, 11:40 PM CDT for Fillmore County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 11:40 PM CDT (04:40 UTC)
- Expired
- May 4, 2024, 12:00 AM CDT
- In force
- 20 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Fillmore County, NE
The radar
The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WFUS53 KGID 040440
TORGID
NEC059-040500-
/O.NEW.KGID.TO.W.0018.240504T0440Z-240504T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1140 PM CDT Fri May 3 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Fillmore County in south central Nebraska...
* Until midnight CDT.
* At 1139 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Shickley, or 32 miles south of York,
moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Geneva around 1150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4036 9780 4047 9782 4061 9759 4043 9747
TIME...MOT...LOC 0439Z 239DEG 37KT 4042 9775
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Hickford1 follow-up statement
987 WWUS53 KGID 040457 SVSGID Severe Weather Statement National Weather Service Hastings NE 1157 PM CDT Fri May 3 2024 NEC059-040505- /O.EXP.KGID.TO.W.0018.000000T0000Z-240504T0500Z/ Fillmore NE- 1157 PM CDT Fri May 3 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN FILLMORE COUNTY WILL EXPIRE AT MIDNIGHT CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Nebraska. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Hastings. Remember, a Severe Thunderstorm Warning still remains in effect for Fillmore County until 1215 AM CDT. && LAT...LON 4036 9780 4047 9782 4061 9759 4043 9747 TIME...MOT...LOC 0455Z 239DEG 37KT 4050 9757 $$ Hickford
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 6:38 PM CDT, 5 hours 2 minutes earlier. Its key messages:
- Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
- After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
- Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 3, 11:22 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1122 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM Tstm Wnd Gst Deweese 40.35N 98.14W
05/03/2024 E60 MPH Clay NE County Official
Est 50-60mph with heavy rain and near zero
visibility.
&&Local storm report, May 3, 11:24 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1124 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM Tstm Wnd Gst 2 NNE Norman 40.50N 98.78W
05/03/2024 M63 MPH Kearney NE Mesonet
&&Local storm report, May 3, 11:30 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1130 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Tstm Wnd Gst Grand Island Airport 40.97N 98.31W
05/03/2024 M58 MPH Hall NE ASOS
ASOS Records 58 mph wind gust at 11:18pm.
&&Local storm report, May 3, 11:32 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1132 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Non-Tstm Wnd Gst 5 NNE Lexington 40.85N 99.70W
05/03/2024 M50 MPH Dawson NE Mesonet
&&Local storm report, May 3, 11:36 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1136 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM Tstm Wnd Gst 2 SSE Davenport 40.28N 97.80W
05/03/2024 M56 MPH Thayer NE Mesonet
&&Local storm report, May 3, 11:40 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1140 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM Tstm Wnd Gst 6 NW Nelson 40.26N 98.14W
05/03/2024 M53 MPH Nuckolls NE Mesonet
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 43 min |
| May 3, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper | 50 min |
| May 3, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 47 min |
| May 3, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 50 min |
| May 3, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 50 min |
| May 3, 9:17 PM CDT | Tornado Warning | GID | Phelps | 13 min |
| May 3, 9:18 PM CDT | Tornado Warning | GID | Franklin, Harlan, Kearney, Phelps | 27 min |
| May 3, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Kearney, Phelps, Webster | 48 min |
| May 3, 10:16 PM CDT | Tornado Warning | GID | Adams, Franklin, Kearney, Webster | 14 min |
| May 3, 10:17 PM CDT | Tornado Warning | GID | Franklin, Webster | 13 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Franklin, Hall, Hamilton, Kearney and 2 more | 41 min |
| May 3, 10:29 PM CDT | Tornado Warning | GID | Adams, Webster | 16 min |
| May 3, 10:46 PM CDT | Areal Flood Advisory | GID | Buffalo | 4 hr |
| May 3, 10:53 PM CDT | Tornado Warning | GID | Nuckolls, Webster | 22 min |
| May 3, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 2 more | 48 min |
| May 3, 11:10 PM CDT | Tornado Warning | GID | Clay, Nuckolls | 20 min |
| May 3, 11:14 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 46 min |
| May 3, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more | 44 min |
| May 4, 12:11 AM CDT | Special Weather Statement | GID | Fillmore, Polk, Thayer, York | 49 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.